Volume 14 (2008)

Download this article
For screen
For printing
Recent Volumes
Volume 1, 1998
Volume 2, 1999
Volume 3, 2000
Volume 4, 2002
Volume 5, 2002
Volume 6, 2003
Volume 7, 2004
Volume 8, 2006
Volume 9, 2006
Volume 10, 2007
Volume 11, 2007
Volume 12, 2007
Volume 13, 2008
Volume 14, 2008
Volume 15, 2008
Volume 16, 2009
Volume 17, 2011
Volume 18, 2012
Volume 19, 2015
The Series
About this Series
Ethics Statement
Purchase Printed Copies
Author Index
ISSN (electronic): 1464-8997
ISSN (print): 1464-8989
MSP Books and Monographs
Other MSP Publications

Tangential LS–category of K(π,1)–foliations

Wilhelm Singhof and Elmar Vogt

Geometry & Topology Monographs 14 (2008) 477–504

DOI: 10.2140/gtm.2008.14.477

arXiv: 0904.1861


A K(π,1)–foliation is one for which the universal covers of all leaves are contractible (thus all leaves are K(π,1)'s for some π). In the first part of the paper we show that the tangential Lusternik–Schnirelmann category cat F of a K(π,1)–foliation F on a manifold M is bounded from below by t - codim F for any t with Ht(M;A)≠ 0 for some coefficient group A. Since for any C2–foliation F one has cat F≤ dim F by our earlier work, [Topology 42 (2003) 603-627; Theorem 5.2], this implies that cat F = dim F for K(π,1)–foliations of class C2 on closed manifolds.

For K(π,1)–foliations on open manifolds the above estimate is far from optimal, so one might hope for some other homological lower bound for cat F. In the second part we see that foliated cohomology will not work. For we show that the p-th foliated cohomology group of a p–dimensional foliation of positive codimension is an infinite dimensional vector space, if the foliation is obtained from a foliation of a manifold by removing an appropriate closed set, for example a point. But there are simple examples of K(π,1)–foliations of this type with cat F< dim F. Other, more interesting examples of K(π,1)–foliations on open manifolds are provided by the finitely punctured Reeb foliations on lens spaces whose tangential category we calculate.

In the final section we show that C1–foliations of tangential category at most 1 on closed manifolds are locally trivial homotopy sphere bundles. Thus among 2–dimensional C2–foliations on closed manifolds the only ones whose tangential category is still unknown are those which are 2–sphere bundles which do not admit sections.


Lusternik–Schnirelmann category, foliations, classifying space, topological groupoid, K(π,1)

Mathematical Subject Classification

Primary: 57R30

Secondary: 55M30, 57R32


Received: 31 May 2006
Revised: 26 July 2006
Accepted: 31 May 2007
Published: 29 April 2008

Wilhelm Singhof
Mathematisches Institut
Heinrich-Heine-Universität Düsseldorf
Universitätsstr 1
40225 Düsseldorf
Elmar Vogt
Mathematisches Institut
Freie Universität Berlin
Arnimallee 3
14195 Berlin